Utah, 2017

Winter Storm in Utah, January 10 to 12, 2017

January 10 to 12, 2017 · NWS SLC · 5 events in 5 counties and zones

Two storm systems moved through Utah in quick succession from January 10 through January 12, bringing snowfall to the mountains and mountain valleys of Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Two storm systems moved through Utah in quick succession from January 10 through January 12, bringing snowfall to the mountains and mountain valleys of Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 9, 8:40 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 9, 8:40 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
840 PM MST Mon Jan 9 2017

.SYNOPSIS...The active weather pattern will continue with another
energetic system moving through mainly northern Utah Tuesday and
Wednesday. One final disturbance will move through the region
Thursday, followed by high pressure heading into the weekend.

&&

.DISCUSSION...A broad and moist trough remains over much of the
western CONUS this evening, with an associated low level cold
front draped across Utah and southwest Wyoming. That front kicked
off convective showers across much of the state earlier today,
producing gusty winds and a quick round of rain and snow. The
steadiest precipitation has shifted into eastern Utah, though some
showers are still lingering across the western half of the state.

Any break tonight will be relatively brief, at least for the
northern portions of the CWA, as the next wave slides along the
Utah/Idaho border through the day Tuesday, followed by a larger
trailing trough on Wednesday. Though this break may not be
significant, will still likely allow the winter storm warning for
the mountains to expire tonight as planned, and then allow the
overnight shift to decide what headlines might be necessary for
the next round or 3 of precipitation.

Updated the forecast earlier this evening to decrease POPs across
the north after the cold front had passed, as well as increase
POPs and add thunder for the south. Otherwise, the forecast looks
good, and no additional updates are currently planned.

&&

.AVIATION...There is a 30 percent chance of ceilings below 7000
feet, or even brief MVFR conditions, due to passing showers
between 04Z and 10Z. Winds could become light and variable or
light westerly at times, but southeasterly winds are expected to
be most prevalent through the night.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning until 10 PM MST this evening for UTZ007>010.

WY...Winter Weather Advisory until 10 PM MST this evening for WYZ021.

&&

Schoening

For more information from NOAA's National Weather
Service visit... http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 9, 9:58 PM MST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
958 PM MST MON JAN 9 2017

UTZ001>016-019>021-517-518-WYZ021-101300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
958 PM MST MON JAN 9 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

SNOW SHOWERS WILL CONTINUE TONIGHT, PARTICULARLY ACROSS SOUTHWEST
WYOMING AND THE MOUNTAINS OF NORTHERN UTAH. THIS COULD CREATE
PERIODIC WINTER DRIVING CONDITIONS ABOVE 6000 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF SNOW WILL CONTINUE OVER THE MOUNTAINS OF NORTHERN UTAH
FOR MUCH OF THE WORK WEEK...IMPACTING TRAVEL OVER THE HIGHER
TERRAIN. PERIODIC RAIN AND SNOW WILL CONTINUE OVER VALLEY
LOCATIONS AS WELL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Wasatch Mountains I-80 North

When
January 10, 12:00 AM MST to January 12, 6:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Storm total snowfall reports included 35 inches at Powder Mountain and 27 inches at Snowbasin Resort.

Winter Storm, Wasatch Mountains South of I-80

When
January 10, 1:00 AM MST to January 12, 6:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Snowfall totals for the storm included 38 inches of new snow at Brighton Resort, 32 inches at UDOT Provo Canyon, 30 inches of snow at Canyons Village, and 23 inches at Solitude Mountain Resort.

Winter Storm, Western Uinta Mountains

When
January 10, 3:00 AM MST to January 12, 4:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Lakefork Basin SNOTEL received 1.50 inches of liquid equivalent precipitation, or approximately 18 inches of snow.

Winter Storm, Wasatch Mountain Valleys

When
January 10, 4:00 AM MST to January 12, 12:00 PM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
COOP Observer

Storm total snowfall reports included 19.5 inches of snow at the Park City Library and 15 inches at Kamas.

Winter Storm, Wasatch Plateau/Book Cliffs

When
January 10, 7:00 AM MST to January 12, 4:00 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
SNOTEL

The Daniels-Strawberry SNOTEL received 2.70 inches of liquid equivalent precipitation, or approximately 27 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676984, 676987, 676990, 676974, 676997.